Just been diagnosed with Rosacea (skin condition). Has anyone else had this?

My GP says it is because I am immuno-suppressed. Strange thing is that I have been on MTX since 2008 and reduced the dose to 10mg about 2 months ago because I am in remission. About 2 weeks after the dose was reduced my face erupted in a lovely crop of spots! Oh the joys of RA ! Wendy xx

11 Replies

  • Hi Wendy, I was diagnosed with Rosacea about 10 years ago (I was only diagnosed with RA 3 months ago). It was extremely sore and uncomfortable at first but gradually settled down with Metronidazole cream and now I find that it isn't constant any more. It flares up occasionally but not too badly. Since I developed it, my skin has become very sensitive to the majority of face creams and I don't put anything on my face that has oil in it - even my sun screen is oil free. Clemmie.

  • Thanks for your reply Clemmie. The GP has prescribed Metronidazole gel, which I have used for a week. The rash is not as angry but the spots which seem to be under the skin are still there with no improvement. He has given me a repeat prescription for 3 months. Is it normal to have to use it twice a day for three months? Hope that you are pain free. Wendy x

  • Hi Wendy, it was a long time ago but I'm pretty sure that it took quite a long time to get it under control. At first the GP prescribed a steroid cream which made it even worse than it already was. I was then prescribed the gel but I had really bad flushing and redness at first and the heat caused the gel to dry really quickly and then peel off. I looked like some sort of freak with strips of dried gel hanging from my face! But once I started the cream it gradually got better. Now I only occasionally get the red face or the spots. I just make sure that I use good face products. I tried lots of different moisturisers but they seemed to cause a burning sensation so I am very careful now. Clemmie

  • It's a relief to know that it takes a while to sort out because I was wondering whether to go back to the Docs. I will bear with it a bit longer. Wendy xx

  • Hi Wendy - yes I've just asked the GP about spots I've had since starting MTX and he said he suspects Rosacea but too early on to prescribe meds for this he felt. Mine are vaguely itchy and I've been blaming MTX for this but I'm now on a lower dose (12.5 injectable) and yet they are worse? GP said it could be the sun exposure and thought that the arrival could be because of my immune system being suppressed. I read up last night and also wonder if, in my case it isn't Rosacea but an almost identical skin condition as the result of years of topical steroids around my mouth and neck - where I had a lot of eczema. My nose is the worst affected. He said adult acne but mine doesn't feel like acne - they are a bit itchy and more like bites in the way they feel but they never go away now unlike bites :-(

    I did read that some of the treatments do work really well eventually as Clemmie says. xx

  • It is strange that we have both started with these spots when we have reduced the dose of MTX. I didn't have this many spots when I was a teenager !! Can't win. Hope you are well. Wendy xx

  • Yes, I have it too - mine ranges from looking like a mild lupus butterfly rash (pale pink over cheeks and bridge of nose) to really angry bright red and sunburnt looking, to occasionally getting some really nasty pimply lumps and bumps that are really horrible and take ages to go away. When I get the pimply stuff then it definitely needs the antibiotic gel (can't remember the name of the last one I had), though I don't think that does much for the general redness if you don't have the pimply stuff. You do need to use it regularly until its properly cleared though. As Clemmie says, steroids definitely aren't good for it! Other than that I don't generally treat it at all, but just live with it and try and avoid flares as much as I can. I got a heap of information from an online support group that my dermatologist put me onto. Rosacea definitely has some fairly specific triggers for most folk, so if you can avoid those then that will really help. Also sun is bad for triggering a flare, so you need to use a high factor sunscreen (I use a children's one that is for more sensitive skin). For me alcohol is always a trigger, but I do get a flare up when my joints are bad too. Specific foods will trigger it for a lot of folk.

    Rosacea is fairly common generally, but I would hope that you have had drug-induced lupus excluded by blood testing - you don't just get that with anti-tnfs - other meds can cause it too. The blood tests done to check aren't exactly the same as for SLE, and I think might include anti-histone antibodies for DILE as well as the standard ANA (looking for specific patterns) - something to ask your rheumatologist about, as they would be the ones who would order the testing most likely.

  • Thanks, I will definitely pursue the lupus test. Looking back on my blood results I can't find anything but I know that I had a lot more bloods done at the hospital when I was first diagnosed. Take care. Wendy xx

  • It might be worth you all trying a moisturiser and sun screen without perfume. Sorry to bang on about this but I found that was causing a complicated reaction to strong sunlight. I can cease my vampire existence and go out in the daylight now. Even the purest products have a complicated formula so I stick to the big tubs of Dermol which is much cheaper!

  • Not sure whether I can get Dermol here in France. Will have a chat with my pharmacist. Wendy xx

  • Hi Wendy and everyone else.

    I looked this up when i had symptoms of it and found that it typically begins after the age of 30, mine came on when i was 30, typical. I was diagnosed with RA 8 years earlier when i was 22 but not sure if therer is a link between the two. I have the acne Rosacea kind, (always had acne and could never get rid of it) as there are different types. Mine also look like Lupus at times, i just hope it isnt, doctor said it isnt but you just never know. I didn't know there was creams we could get so thanks for the heads up for that i will make an appointment in the week to see my doctor.

    If yours is still very red and you don't like the looks of it there is a camouflage make up that can help, Google Changing Faces and search for skin camouflage and you can do a self referral on their site, they do camouflage clinics where you go along and they match you up with a foundation that suits you and tells you how to apply it, you get a prescription and take it too your doctors. It is a very thick camouflage cream but does cover it up, i only use mine when i go out at night.

    Take care Dana xx

You may also like...